Hail, Butler
- When
- May 5, 2:30 PM CST
- Where
- Butler County, 0.52 mi W of Brainard
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.180, -97.010
A cold front moving into the area triggered severe thunderstorms during the afternoon and evening on Sunday, May 5, 2019. Hail up to golf ball size occurred, wind gusts from 6o to 105 mph were reported, and 1 short lived EF2 occurred in Lincoln, NE.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A cold front moving into the area triggered severe thunderstorms during the afternoon and evening on Sunday, May 5, 2019. Hail up to golf ball size occurred, wind gusts from 6o to 105 mph were reported, and 1 short lived EF2 occurred in Lincoln, NE.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 5, 11:49 AM CST, 2 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 1249 PM CDT Sun May 5 2019 .SHORT TERM...(Today through Tuesday) Issued at 300 AM CDT Sun May 5 2019 At 3 AM, an upper level trough was pushing through the Northern Plains and a cold front was moving south near the NE/SD border. Isolated showers and storms were evident on radar over NE/IA/SD, with increasing activity near the cold front. Light southerly winds were ongoing over most of eastern Nebraska and western Iowa. The main forecast concern this morning is the potential for strong/severe thunderstorms today. While a few weaker storms are possible before noon, the real show looks like it will be this afternoon/evening as a shortwave drifting through the Northern Plains and cold front interact with deeper moisture over central and southern NE/IA. Short range guidance is in good agreement with the frontal placement and timing, oriented the boundary along or just north of the Interstate 80 corridor by early afternoon. Stronger storm initiation looks mostly likely along/ahead of the front between noon and 3 PM, as the mostly uncapped airmass reaches convective temperatures. Thunderstorm activity should then increase in coverage and progress southward through the evening as the frontal boundary sags southward toward the KS/NE border. Atmospheric profiles ahead of the front, with 2,000 to 3,000 J/kg of SBCAPE, steep mid level lapse rates near 8.5 C/km, and around 30 kt of 0 to 6 km shear, certainly suggest a large hail risk. Damaging winds are also possible with storm motions and front orientation indicating a potential bowing segments. While the tornado risk isn't zero, hodograph profiles suggest it is a lesser concern compared to damaging wind/hail. Areas along and south of Interstate 80 look to have the greatest potential for strong/severe thunderstorm activity, and anyone with activities in the area should pay close attention to the weather during the afternoon and evening hours. Generally drier weather tonight behind the front, should give way to more widespread shower and thunderstorm activity Monday as a weak shortwave moves out of Wyoming. Sounding profiles and our location in the cool sector suggest mainly elevated convection. The probability of strong storms Monday is low. Rain amounts through Monday evening look sporadic, and should range from a trace to 1.50 inches. Rain, a few thunderstorms and dreary weather will remain the name of the game as we shift into the middle of the week. The main weather features will be a deep trough over the Rockies and the moisture streaming north ahead of it (PW values near 1.5 inches). Soaking rains are probable Tuesday night into Wednesday as the trough ejects into the Central Plains. Rain totals Tuesday and Wednesday could range between 1.00 and 3.00 inches. Limited rises in area rivers are possible. With all the rain and clouds around, temperatures will remain cool, with highs running 5 to 10 degrees below seasonal averages (mid 50s and 60s). .LONG TERM...(Tuesday night through Saturday) Issued at 300 AM CDT Sun May 5 2019 Setting aside a shortwave that could bring a couple showers/ thunderstorms Saturday, it looks like we will dry out Thursday into next weekend. The coolest weather is expected Thursday with northerly surface flow (CAA) possibly keeping afternoon highs in the 50s. Temperatures should warm back into the 60s or 70s over the weekend. At this time no hazardous weather is expected Thursday through Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1238 PM CDT Sun May 5 2019 Radar mosaic this afternoon showing area of SHRA/ISOLD TSRA pushing EWD across NE along a surface boundary extending from central NE to N-CNTRL IA. As the surface boundary forges SWD over the next couple hours, expect line of TSRA to develop and push through KOMA/KLNK during the late afternoon/evening hours. A few storms may turn severe affecting both TAF sites. Expect convective activity to subside though toward mid night. MVFR cigs then expected to roll into KOFK/KOMA/KLNK around 12z Monday. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Albright LONG TERM...Albright AVIATION...DEE
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1104 AM CDT Sun May 5 2019 IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045- 050>053-065-066-078-088>090-092-060615- Monona-Harrison-Shelby-Pottawattamie-Montgomery-Page-Knox-Cedar- Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt- Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy- Seward-Lancaster-Saline-Jefferson-Gage-Johnson-Pawnee- 1104 AM CDT Sun May 5 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight A slight risk for severe storm activity continues mainly along and south of I-80 this afternoon and evening. The primary threats will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Several periods of showers and thunderstorms are expected across the region through the middle of next week. Locally heavy rain will be possible Tuesday night through early Thursday. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not expected at this time, although spotters are encouraged to report severe weather to your local law enforcement agency or to the National Weather Service. IAZ079-090-NEZ067-068-091-093-060615- Mills-Fremont-Cass-Otoe-Nemaha-Richardson- 1104 AM CDT Sun May 5 2019 This Hazardous Weather Outlook is for portions of southwest Iowa and southeast Nebraska. .DAY ONE...Today and Tonight A slight risk for severe storm activity continues mainly along and south of I-80 this afternoon and evening. The primary threats will be large hail and damaging winds. Otherwise, Minor flooding will occur along the Missouri River from around Plattsmouth downstream to past Rulo. .DAYS TWO THROUGH SEVEN...Monday through Saturday Several periods of showers and thunderstorms are expected across the region through the middle of next week. Locally heavy rain will be possible Tuesday night through early Thursday. Minor flooding will continue along the Missouri River from around Plattsmouth downstream to past Rulo through the next week. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not expected at this time, although spotters are encouraged to report severe weather to your local law enforcement agency or to the National Weather Service.
Special Weather Statement National Weather Service Omaha/Valley Nebraska 310 PM CDT Sun May 5 2019 IAZ069-NEZ044-045-050>052-052100- Pottawattamie IA-Saunders NE-Butler NE-Washington NE-Douglas NE- Dodge NE- 310 PM CDT Sun May 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE... SOUTHERN WASHINGTON...SOUTHEASTERN DODGE...NORTHWESTERN DOUGLAS... SOUTHERN BUTLER AND SAUNDERS COUNTIES UNTIL 400 PM CDT... At 309 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Arlington to near Brainard. Movement was east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Fremont, Wahoo, David City, Valley, Arlington, Yutan, Fort Calhoun, Waterloo, Cedar Bluffs, Valparaiso, Mead, Rising City, Kennard, Brainard, Inglewood, Weston, Prague, Elkhorn, Bennington and Washington. This includes Interstate 29 near mile marker 68. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4146 9582 4107 9677 4121 9734 4150 9642 TIME...MOT...LOC 2009Z 260DEG 18KT 4143 9635 4116 9709 DEE
Special Weather Statement National Weather Service Omaha/Valley Nebraska 314 PM CDT Sun May 5 2019 NEZ050-051-052100- Saunders NE-Butler NE- 314 PM CDT Sun May 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTLER AND WESTERN SAUNDERS COUNTIES UNTIL 400 PM CDT... At 314 PM CDT, Doppler radar was tracking a strong thunderstorm near David City, or 21 miles southeast of Columbus, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... David City, Brainard, Weston, Prague, Malmo, Bruno, Abie and Garrison. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Omaha. && LAT...LON 4108 9717 4127 9726 4140 9676 4112 9666 TIME...MOT...LOC 2014Z 253DEG 26KT 4119 9711 DEE
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
324 PM CDT Sun May 5 2019
NEZ044-051-052-052100-
Saunders NE-Douglas NE-Dodge NE-
324 PM CDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DODGE...WESTERN
DOUGLAS AND CENTRAL SAUNDERS COUNTIES UNTIL 400 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wahoo, or 30 miles north of Lincoln, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fremont, Wahoo, Valley, Yutan, Waterloo, Cedar Bluffs, Mead,
Inglewood, Weston, Prague, Elkhorn, Malmo, Leshara, Colon and Two
Rivers State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4115 9675 4132 9683 4147 9639 4145 9638
4145 9636 4144 9636 4144 9633 4140 9633
4139 9631 4122 9624
TIME...MOT...LOC 2024Z 252DEG 26KT 4126 9670
DEEThe Omaha radar (KOAX), 56 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
15 hail, 15 thunderstorm wind, 2 tornado, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.
This was a public report received via Twitter.
The public reported hail dime to golf ball size.
Trained spotters reported a brief funnel cloud.
Spotters reported high winds and a possible tornado touchdown just north of the area.
Shingles and siding off of roofs of homes. Trees snapped in a subdivision east of SW 40th Street and south of West A street.
Trained spotters measured the wind with a handheld anemometer in the rear flank downdraft of a possibly tornadic thunderstorm.
Storm chaser video shows a brief tornado spin up in a field. EF scale is unknown.
A trained spotter estimated 70 to 80 mph winds.
A brief intense tornado vortex paralleled West Van Dorn St in Lincoln uprooting and snapping healthy trees along its path. The tornado hit a couple homes and produced roof damage. The tornado took a direct hit of an ice cream store and storage shed, flattening both. Damage was reported to the Lees Chicken restaurant. People were reported trapped inside for a brief period.
The ASOS at the Lincoln airport gusted to 63 mph.
Part of the roof was peeled off the Harley Davidson store.
Damage was reported to an aircraft near Duncan Aviation and trees were blown down on airport property on the western part of the airport.
The ASOS at the Lincoln airport gusted to 87 mph.
The roof from the Jet Splash car wash was blown off.
Small twigs were also broken, and lawn furniture was tipped over.
Shingles blown off the roof of a business.
Large tree branches were reported blown down in south Lincoln, just north of the South Point shopping area.
The public reported trees blown down.
The public reported 1 inch tree limbs were blown down and shingles were blown off a roof.
Spotters estimated strong wind gusts up to 60 mph.
Spotters estimated strong wind gusts up to 60 mph.
The public reported 3.5 inches of rain from thunderstorms moving through the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyThe tornado archive for Nebraska, 2019Warnings in Nebraska, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811892, 811893, 811894, 811896, 811897, 811898, 811899, 811900, 811901, 811891, 811912, 811907, 811913, 836417, 811914, 832957, 811915, 811906, 811911, 811916, 811905, 811929, 811930, 811908, 811931, 811909, 811910, 811932, 811933, 811917, 811918, 811902, 811903, 811904.